Alert archive / Oklahoma / Tornado Warnings in 2001
Tornado Warning 31, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 19, 2001, 1:19 PM CDT for Roger Mills County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 1:19 PM CDT (18:19 UTC)
- Expired
- May 19, 2001, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Roger Mills County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:35 PM CDT | Thunderstorm Wind 57 E | Dempsey, OK | Five to six-inch diameter tree limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2851 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 191820 TOROKC OKC129-191900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 119 PM CDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... ROGER MILLS COUNTY IN WESTERN OKLAHOMA * UNTIL 200 PM CDT * AT 119 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF REYDON...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CHEYENNE...REYDON...ROLL AND STRONG CITY TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3555 10008 3543 9992 3573 9949 3590 9971 33/DLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 19, 10:40 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 19, 10:40 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 1040 AM CDT SAT MAY 19 2001 UPDATED ZONE PACKAGE ALREADY SENT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER WESTERN OKLAHOMA... AND ACTIVITY CONTINUES OVER EASTERN TEXAS PANHANDLE. THIS APPEARS RELATED TO AN UPPER SPEED MAX AS SEEN ON PROFILERS AND NEW MESO-ETA... WHICH IS LIFTING NORTHEAST OVER THE TX PANHANDLE AND PEELING OFF OF STRONGER UPPER JET STILL TO THE SOUTHWEST. MESOETA BRINGS A ROUND OF PRECIP INTO WESTERN OKLAHOMA INTO EARLY THIS AFTERNOON WHICH TRENDS WELL WITH OBSERVED RADAR. MODEL THEN TENDS TO REDEVELOP CONVECTION BACK TO THE WEST WHICH IS FORECAST TO MOVE OUT ACROSS THE CWA THIS EVENING AND OVERNIGHT WHEN MAIN SYSTEM EJECTS. MAIN CHANGE TO FORECAST WAS TO BRING POPS UP TO THE LIKELY CATEGORY ACROSS WESTERN OKLAHOMA FOR THIS AFTERNOON... AND TO SHAVE WIND SPEEDS OFF A TAD IN THE WEST THIS AFTERNOON WHERE A WEAKER GRADIENT IS FORECAST AND CLOUDS WILL LIMIT MIXING. FCSTID = 33/DLF .OUN... OK...FLASH FLOOD WATCH TONIGHT ZONES 04>21. TX...NONE.
In the hours before
Special weather statement, May 19, 1:15 PM CDT, 4 minutes before
OKZ004>048-050>052-TXZ083>090-192000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 115 PM CDT SAT MAY 19 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM PONCA CITY... TO ARDMORE... TO HENRIETTA TEXAS. THROUGH THE LATE AFTERNOON HOURS... THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE PRIMARILY OVER WESTERN SECTIONS OF THE AREA... WITH THE SEVERE WEATHER THREAT SHIFTING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS... HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THERE WILL BE AN INCREASING THREAT FOR HEAVY RAINFALL DURING THE OVERNIGHT HOURS. DUE TO THE LACK OF A SIGNIFICANT CAPPING INVERSION... STRONG TO SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING DURING THE EARLY AFTERNOON HOURS ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO SPREAD EAST ACROSS REMAINING PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS THIS EVENING AND TONIGHT. THE COMBINATION OF STRONG INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR IS EXPECTED TO SUPPORT SEVERE THUNDERSTORMS. ALTHOUGH LOW LEVEL WINDS SPEEDS ARE RELATIVELY WEAK... THE DIRECTIONAL SHEAR COMBINED WITH STRONG INSTABILITIES COULD RESULT IN AN ISOLATED TORNADO. THE STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL. ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 49 min |
| May 19, 1:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 48 min |
| May 19, 1:35 PM CDT | Tornado Warning | OUN | Beckham | 40 min |
| May 19, 2:14 PM CDT | Tornado Warning | OUN | Beckham | 46 min |
| May 19, 2:56 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 49 min |
| May 19, 3:21 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 39 min |
| May 19, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 48 min |
| May 19, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 45 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 52 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Love | 52 min |
Nearby
Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.